Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Sioux Falls, SD

September 24, 2005Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 24, 2005, 7:34 PM CDT for Minnehaha County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2005, 7:34 PM CDT (00:34 UTC)
Expired
Sep 24, 2005, 10:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 7 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 7:37 PM CDTFLASH FLOODSioux Falls, SDTWO TO THREE FEET OF WATER AT AN INTERSECTION ON KIWANIS AVE BETWEEN 22ND AND 33RD ST. ALSO MANHOLE COVERS BLOWN OFF.
Sep 24, 7:45 PM CDTFLASH FLOODSioux Falls, SDONE FOOT OF WATER AT 41ST ST AND LOUISE AVE. ALSO CAR STALLED IN 1.5 FEET OF WATER AT 49ST AND LOUISE AVE.
Sep 24, 9:15 PM CDTFLASH FLOODSioux Falls, SDSOME WATER IN A BASEMENT ON SOUTHEASTERN AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 250036
FFWFSD
SDC099-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR WALL LAKE...OR ABOUT 12
  MILES NORTHEAST OF PARKER...MOVING NORTHEAST AT 30 MPH.

A LINE OF THUNDERSTORMS MOVING NORTHEAST OVER SIOUX FALLS METRO AREA 
WILL CREATE URBAN FLOODING IN THE SIOUX FALLS AREA.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR ARE EXPECTED 
WITH THIS ACTIVITY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4350 9708 4350 9646 4372 9647 4372 9670
      4372 9705

$$
BT
2 follow-up statements
000 
WGUS73 KFSD 250053
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SAT SEP 24 2005

SDC099-250330-
MINNEHAHA SD-
748 PM CDT SAT SEP 24 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR 
SOUTHERN MINNEHAHA COUNTY...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 2 MILES NORTHEAST OF WALL LAKE...MOVING NORTHEAST AT 30 MPH.

AT 737 PM...TWO TO THREE FEET OF WATER WAS REPORTED ALONG KIWANIS 
BETWEEN 22ND AND 33RD STREET.

AT 745 PM...WATER ONE FOOT DEEP WAS REPORTED AT 41ST STREET AND 
LOUISE.  WATER TO A DEPTH OF ONE AND A HALF FEET WAS REPORTED AT 
49TH STREET  AND LOUISE CAUSING VEHICLES TO STALL. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4350 9708 4350 9646 4372 9647 4372 9670
      4372 9705

$$
BT
000 
WGUS73 KFSD 250326
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT SAT SEP 24 2005

SDC099-250335-
MINNEHAHA SD-
1025 PM CDT SAT SEP 24 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN MINNEHAHA COUNTY EXPIRES AT 
1030 PM CDT...

LAT...LON 4350 9708 4350 9646 4372 9647 4372 9670
      4372 9705

$$
BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:02 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 24, 3:02 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT SAT SEP 24 2005

.DISCUSSION...
MAIN CHALLENGES THIS PACKAGE ARE ENDING PRECIP TODAY...POTENTIAL FOR
FROST ON THURSDAY MORNING AND POTENTIAL FOR PRECIP ON TUESDAY
NIGHT/WED MORNING AND AGAIN FRIDAY NIGHT INTO SAT MORNING.

LOOKING FOR PRECIP TO LINGER IN THE SOUTHEAST CWA THROUGH THIS
EVENING AS UPPER LEVEL SUBSIDENCE CLEARS THE CWA AROUND 06Z.
QUESTION WILL BE JUST HOW MUCH MEASURABLE WILL OCCUR. CURRENTLY
NORTHWEST FROM ABOUT YKN TO FSD TO MML SOME SPOTTY
DRIZZLE/SPRINKLES...OTHERWISE MOST MEASURABLE CONFINED MAINLY TO NW
IA. FRONTAL FORCING ALOFT WEAKENS QUITE A BIT THIS EVENING...SO
WOULD EXPECT INTENSITY AND COVERAGE TO WANE A BIT AS WELL. ETA WANTS
TO KEEP FRONT CLOSER TO 700MB MORE TOGETHER WHICH IS GENERATING
PRECIP OVER NE SD AND FILLING IN A BIT TOWARDS MHE.
OVERALL...DECREASING COVERAGE TONIGHT WITH SOME PATCHY FOG POSSIBLE
LATE.

MONDAY LOOKS QUIET WITH RECOVERING TEMPS. AIMING FOR HIGHS IN THE
LOW TO MID 70S...MAYBE A FEW UPPER 60S SW MN. MONDAY NIGHT SPORTS A
WEST WIND DECREASING AND BECOMING LIGHT SOUTHWEST. THIS FLOW MANY
TIMES GIVES US COLDER LOWS THAN ANTICIPATED...SO FOR THE EASTERN
HALF OF THE CWA CHOPPED OFF ABOUT 2 DEGREES FROM THINKING.

TUESDAY SHOULD WARM NICELY AHEAD OF NEXT BOUNDARY...AND HAVE
MAINTAINED MID 70S TO AROUND 80.

SOME POTENTIAL FOR SHOWERS AND A LITTLE THUNDER TUESDAY NIGHT
THROUGH WEDNESDAY MORNING. BOTH MODELS DO STILL INDICATE SPLIT UPPER
LEVEL ENERGY...WITH ONE PIECE MOVE THROUGH FAR NORTHERN CWA AND
OTHER PIECE MOVING THROUGH FAR SOUTHWEST CWA. ETA MUCH MORE
AGGRESSIVE WITH SOUTHERN WAVE...BUT OVERALL...JUST CHANCE CATEGORY
THOUGHTS. PRETTY COOL ON WEDNESDAY WITH FRONTAL PASSAGE AND DECENT
NORTHERLY FLOW.

IN THE LATTER PERIODS...STILL LOOKING PRETTY CHILLY FOR THURSDAY
MORNING...AND COULD SEE FIRST FROST OF THE SEASON.
OTHERWISE...RETURN FLOW SETS UP ON THURSDAY...AND POTENTIAL TO WARM
MAY NOT BE REACHED AS MIXING MAY BE DIFFICULT WITH INCREASING
INVERSION. WILL SHOOT FOR MID 60S EAST AND LOWER 70S FAR WEST.
THURSDAY NIGHT SHOULD SEE A RECOVERY OF LOWS ABOUT 5 OR 6
DEGREES...WITH NW IA THE COLDEST ON BACK EDGE OF HIGH. THIS WILL SET
UP A MILD FRIDAY...RANGING FROM THE UPPER 60S FAR EAST TO THE UPPER
70S WEST. NEXT UPPER LEVEL WAVE STILL PROGGED TO START WORKING ONTO
THE PLAINS FRIDAY. WILL CONTINUE CHANCE FOR PRECIP FRIDAY INTO
SATURDAY MORNING. CHANCE FOR MUCH WARMER THAN GUIDANCE HIGHS ON
SATURDAY AND WILL CONTINUE THIS TREND. SHOOTING FOR 70S
EVERYWHERE...POSSIBLY THE LOWER 80S FAR SOUTHEAST SD AND NW IA. THEN
A VERY STRONG UPPER LEVEL JET WILL MOVE THROUGH IN ZONAL
FLOW...BRINGING ABOUT A COOL DOWN FOR SUNDAY...BUT WITH A SOLID
MIXING PROFILE...EXPECT MILD TEMPERATURES AGAIN.

&&

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 24, 11:06 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT SEP 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1106 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
REGION LATER THIS AFTERNOON AND TONIGHT.  INSTABILITY WILL BE
SIGNIFICANT ENOUGH OVER FAR SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA FOR THE DEVELOPMENT OF SEVERE STORMS OVER THIS
AREA BY THE EVENING.  MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND HEAVY RAINFALL.WHILE GUSTY WINDS WILL BE A
POSSIBILITY IN ANY OF THE STORMS THAT DO DEVELOP...DO NOT EXPECT
THIS TO BE A SIGNIFICANT THREAT.

FLOODING...
WITH SIGNIFICANT MOISTURE IN PLACE OVER SOUTHEASTERN SOUTH DAKOTA
AND NORTHWESTERN IOWA LATER THIS AFTERNOON AND TONIGHT...EXPECT
HEAVY RAINFALL OVER THIS AREA WITH SHOWER AND THUNDERSTORM
ACTIVITY THAT WILL DEVELOP BY LATE THIS AFTERNOON.  RAINFALL
AMOUNTS MAY BE IN EXCESS OF 1 INCH OVER SOME LOCALES THROUGH THE
NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER FAR
SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:44 PM CDTFlash Flood WarningFSDHanson, McCook3 hr

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.